Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 41, NWS Nashville, TN

July 1, 1999Houston County, Tennessee

NWS Nashville, TN issued this tornado warning at Jul 1, 1999, 8:49 PM CDT for Houston County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1999, 8:49 PM CDT (01:49 UTC)
Expired
Jul 1, 1999, 9:25 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Houston County, TN

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:27 PM CDTThunderstorm Wind 50Countywide, TNTrees and power lines down countywide. One tree landed on a house.
Jul 1, 9:30 PM CDTThunderstorm WindErin, TNA sawmill was flattened due to strong thunderstorm winds. The saw mill was located on Clay Wright Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 020151 RRA
TORBNA
TNC083-020225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE

* UNTIL 925 PM CDT

* AT 8:38 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO JUST NORTH OF ERIN... MOVING EAST SOUTHEAST 35 MPH.


GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

19

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATERL.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jul 1, 8:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 1, 8:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT THU JUL 01 1999

LATEST SATELLITE LOOP SHOWS CONVECTIVELY-INDUCED UPPER LVL VORT CENTER
OVER SWRN KY, AND SUPPORTS LATEST RUC SOLUTION THAT NOW DROPS A
VORTICITY AXIS SEWD INTO MIDDLE TN OVERNIGHT (IN CLOSER AGREEMENT
WITH "WETTER" 12Z ETA THAN DRIER 12Z "NGM"). THUS, EVEN THOUGH STORMS
WILL BE MOVING INTO ONLY A MODERATELY UNSTABLE AIRMASS, BLV ONGOING
ACTIVITY AND ITS SOUTHEASTWARD MOVEMENT WARRANTS AT LEAST A MODEST
INCREASE IN POPS FOR OUR MOST NORTHERN SET OF ZONES (AND WILL
PROBABLY AMEND FORECAST TO CARRY MENTION OF "SCATTERED
THUNDERSTORMS" AND A 40% POP). WILL ALSO PROBABLY GO AHEAD AND
INTRODUCE A 20% POP INTO THE OTHER ZN SETS JUST IN CASE TSTMS HOLD
TOGETHER THROUGH THE LATE NIGHT HOURS. IF STORM THREAT INCREASES
FOR THOSE AREAS, WILL BUMP POPS UP LATER.

STATS FROM 00Z BNA RAOB:

LI  -2    CAPE 727 J/KG      SWEAT  396      TT'S  43

CAP z 1 DEG C    PW 1/75 INCH

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:43 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart47 min
Jul 1, 9:55 PM CDTSevere Thunderstorm WarningOHXRobertson35 min
Jul 1, 10:04 PM CDTSevere Thunderstorm WarningOHXSumner61 min
Jul 1, 10:35 PM CDTSevere Thunderstorm WarningOHXDavidson40 min
Jul 1, 10:41 PM CDTSevere Thunderstorm WarningOHXWilson34 min
Jul 1, 11:03 PM CDTFlash Flood WarningOHXDickson, Houston117 min
Jul 1, 11:12 PM CDTSevere Thunderstorm WarningOHXWilson48 min
Jul 1, 11:38 PM CDTSevere Thunderstorm WarningOHXDickson47 min
Jul 2, 12:13 AM CDTFlash Flood WarningOHXDavidson2 hr
Jul 2, 1:34 AM CDTFlash Flood WarningOHXDickson, Hickman2 hr
Jul 2, 5:27 AM CDTFlash Flood WarningOHXLewis2 hr
Jul 2, 7:13 AM CDTFlash Flood WarningOHXLewis107 min
Jul 2, 7:16 AM CDTFlash Flood WarningOHXLawrence104 min
Jul 2, 9:23 AM CDTFlash Flood WarningOHXMontgomery, Robertson3 hr
Jul 2, 1:23 PM CDTFlash Flood WarningOHXCumberland2 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.